On a gateway between continuous and discrete Bessel and Laguerre processes
Annales Henri Lebesgue, Volume 2 (2019), pp. 59-98.


Keywords Squared Bessel processes, linear birth-death processes, intertwining, continuous and discrete scaling, spectral decomposition.


By providing instances of approximation of linear diffusions by birth-death processes, Feller [Fel50] has offered an original path from the discrete world to the continuous one. In this paper, by identifying an intertwining relationship between squared Bessel processes and some linear birth-death processes, we show that this connection is in fact more intimate and goes in the two directions. As by-products, we identify some properties enjoyed by the birth-death family that are inherited from squared Bessel processes. For instance, these include a discrete self-similarity property and a discrete analogue of the beta-gamma algebra. We proceed by explaining that the same gateway identity also holds for the corresponding ergodic Laguerre semi-groups. It follows again that the continuous and discrete versions are more closely related than thought before, and this enables to pass information from one semi-group to the other one.


[AG81] Akhiezer, Naum Il’ich; Glazman, Izrail M. Theory of linear operators in Hilbert space. Vol. II, Monographs and Studies in Mathematics, 10, Pitman Advanced Publishing Program, 1981 | MR | Zbl

[Bak96] Bakry, Dominique Remarques sur les semigroupes de Jacobi, Astérisque, 236, Société Mathématique de France, 1996, pp. 23-39 | Numdam | Zbl

[BGL14] Bakry, Dominique; Gentil, Ivan; Ledoux, Michel Analysis and geometry of Markov diffusion operators, Grundlehren der Mathematischen Wissenschaften, 348, Springer, 2014 | MR | Zbl

[Bia95] Biane, Philippe Intertwining of Markov semi-groups, some examples, Séminaire de Probabilités XXIX (Lecture Notes in Mathematics), Volume 1613, Springer, 1995, pp. 30-36 | DOI | Numdam | MR | Zbl

[CC89] Craven, Thomas; Csordas, George Jensen polynomials and the Turán and Laguerre inequalities, Pac. J. Math., Volume 136 (1989) no. 2, pp. 241-260 | DOI | Zbl

[CP17] Choi, Michael C. H.; Patie, Pierre Analysis of non-reversible Markov chains via similarity orbit, 2017 (https://www.researchgate.net/publication/324518071_Analysis_of_non-reversible_Markov_chains_via_similarity_orbit)

[CP19] Choi, Michael C. H.; Patie, Pierre Skip-free Markov chains, Trans. Am. Math. Soc., Volume 371 (2019) no. 10, pp. 7301-7342 | DOI | MR | Zbl

[CPY98] Carmona, Philippe; Petit, Frédérique; Yor, Marc Beta-gamma random variables and intertwining relations between certain Markov processes, Rev. Mat. Iberoam., Volume 14 (1998) no. 2, pp. 311-368 | DOI | MR | Zbl

[Daw17] Dawson, Donald A. Introductory Lectures on Stochastic Population Systems (2017) (https://arxiv.org/abs/1705.03781)

[DF90] Diaconis, Persi; Fill, James Allen Strong stationary times via a new form of duality, Ann. Probab., Volume 18 (1990) no. 4, pp. 1483-1522 | DOI | MR | Zbl

[Dou69] Douglas, Ronald G. On the operator equation S * XT=X and related topics, Acta Sci. Math., Volume 30 (1969), pp. 19-32 | MR | Zbl

[Duf05] Dufresne, Daniel Bessel processes and Asian options, Numerical methods in finance (GERAD 25th Anniversary Series), Volume 9, Springer, 2005, pp. 35-57 | DOI | MR | Zbl

[Fel50] Feller, William Diffusion processes in genetics, Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability, University of California Press, 1950, pp. 227-246 | Zbl

[GJY03] Göing-Jaeschke, Anja; Yor, Marc A survey and some generalizations of Bessel processes, Bernoulli, Volume 9 (2003) no. 2, pp. 313-349 | DOI | MR | Zbl

[Jen13] Jensen, Johan L. W. V. Recherches sur la théorie des équations, Acta Math., Volume 36 (1913), pp. 181-195 | DOI | Zbl

[KLS10] Koekoek, Roelof; Lesky, Peter A.; Swarttouw, René F. Hypergeometric orthogonal polynomials and their q-analogues, Springer Monographs in Mathematics, Springer, 2010 | Zbl

[KM58] Karlin, Samuel; McGregor, James Linear growth birth and death processes, J. Math. Mech., Volume 7 (1958), pp. 643-662 | MR | Zbl

[KT81] Karlin, Samuel; Taylor, Howard M. A second course in stochastic processes, Academic Press Inc., 1981 | Zbl

[Kub12] Kubrusly, Carlos S. Spectral theory of operators on Hilbert space, Birkhäuser, 2012 | Zbl

[Lam67] Lamperti, John Limiting distributions for branching processes, Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability (Berkeley, 1965/66), Vol. II: Contributions to Probability Theory, University of California Press, 1967, pp. 225-241 | Zbl

[MG10] Makarov, Roman N.; Glew, Devin Exact simulation of Bessel diffusions, Monte Carlo Methods Appl., Volume 16 (2010) no. 3-4, pp. 283-306 | MR | Zbl

[MP] Miclo, Laurent; Patie, Pierre On completely monotone intertwining relations and convergence to equilibrium (Work in progress)

[MP18] Miclo, Laurent; Patie, Pierre On a gateway between continuous and discrete Bessel and Laguerre processes (2018) (https://arxiv.org/abs/1807.09445v1) | Zbl

[MS65] Muckenhoupt, Benjamin; Stein, Elias M. Classical expansions and their relation to conjugate harmonic functions, Trans. Am. Math. Soc., Volume 118 (1965), pp. 17-92 | DOI | MR | Zbl

[PR81] Pitman, Jim; Rogers, L. C. G. Markov functions, Ann. Probab., Volume 9 (1981), pp. 573-582 | MR | Zbl

[PS18] Patie, Pierre; Savov, Mladen Spectral expansion of non-self-adjoint generalized Laguerre semigroups (2018) (to appear in Mem. Am. Math. Soc., https://www.researchgate.net/publication/277712416_Spectral_expansions_of_non-self-adjoint_generalized_Laguerre_semigroups)

[PY80] Pitman, Jim; Yor, Marc Bessel processes and infinitely divisible laws, Stochastic integrals. Proceedings of the LMS Durham Symposium (Durham, 1980) (Lecture Notes in Mathematics), Volume 851, Springer, 1980, pp. 285-370 | Zbl

[RS18] Redig, Frank; Sau, Federico Factorized duality, stationary product measures and generating functions, J. Stat. Phys., Volume 172 (2018) no. 4, pp. 980-1008 | DOI | MR | Zbl

[RY99] Revuz, Daniel; Yor, Marc Continuous martingales and Brownian motion, Grundlehren der Mathematischen Wissenschaften, 293, Springer, 1999 | MR | Zbl

[SK15] Slámová, Lenka; Klebanov, Lev B. Generalized definitions of discrete stability (2015) (https://arxiv.org/abs/1502.02588)

[SvH79] Steutel, Fred W.; van Harn, Klaas Discrete analogues of self-decomposability and stability, Ann. Probab., Volume 7 (1979) no. 5, pp. 893-899 | DOI | MR | Zbl

[Tit39] Titchmarsh, Edward C. The theory of functions, Oxford University Press, 1939 | Zbl